Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 68, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 8, 2022, 6:35 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2022, 6:35 PM MST (01:35 UTC)
- Expired
- Aug 8, 2022, 9:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 711 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2287 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
100
WGUS55 KTWC 090135
FFWTWC
AZC003-090330-
/O.NEW.KTWC.FF.W.0068.220809T0135Z-220809T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
635 PM MST Mon Aug 8 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Central Cochise County in southeastern Arizona...
* Until 830 PM MST.
* At 635 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 3 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Dragoon and Texas Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3204 11009 3206 11008 3209 11007 3210 11005
3204 10997 3203 10999 3203 11004 3203 11008
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KRG3 follow-up statements
162
WGUS75 KTWC 090231
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
731 PM MST Mon Aug 8 2022
AZC003-090330-
/O.CON.KTWC.FF.W.0068.000000T0000Z-220809T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
731 PM MST Mon Aug 8 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST THIS
EVENING FOR CENTRAL COCHISE COUNTY...
At 731 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 2
and 3 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Dragoon and Texas Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3204 11009 3206 11008 3209 11007 3210 11005
3204 10997 3203 10999 3203 11004 3203 11008
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KRG325
WGUS55 KTWC 090322
FFWTWC
AZC003-090430-
/O.EXT.KTWC.FF.W.0068.000000T0000Z-220809T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
822 PM MST Mon Aug 8 2022
The National Weather Service in Tucson has extended the
* Flash Flood Warning for...
Central Cochise County in southeastern Arizona...
* Until 930 PM MST.
* At 822 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 3 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Dragoon and Texas Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3204 11009 3206 11008 3209 11007 3210 11005
3204 10997 3203 10999 3203 11004 3203 11008
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KRG946
WGUS75 KTWC 090421
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
921 PM MST Mon Aug 8 2022
AZC003-090431-
/O.EXP.KTWC.FF.W.0068.000000T0000Z-220809T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
921 PM MST Mon Aug 8 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MST THIS EVENING FOR
CENTRAL COCHISE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3204 11009 3206 11008 3209 11007 3210 11005
3204 10997 3203 10999 3203 11004 3203 11008
$$
KRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:51 PM MST, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 8, 1:51 PM MST, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 151 PM MST Mon Aug 8 2022 .SYNOPSIS...A favorable flow pattern for daily thunderstorms will persist through the week as the upper high remains centered near the Four Corners region. Daytime temperature will remain near seasonable readings. && .DISCUSSION...Radar is showing isolated thunderstorms over a few of the Sky Islands and western Pima County. A small inverted trough is moving through central Arizona kicking off storms along the southern AZ/CA border. High pressure is centered near the Four Corners. The day is starting off similar to what hi-res models predicted with storms forming first over the mountains. Expect this activity to continue with storms eventually moving into the lower deserts along outflow boundaries. The main threats will be strong outflow winds and heavy rainfall. Blowing dust in Pinal County could also be an issue if an outflow moves through. There may be some lingering showers during the overnight hours. Tomorrow is starting to look a little more active than today. Ample moisture will be in place with PWAT values ranging from 1.2 to 1.8 inches. Skies should be mostly clear by mid-morning which should let solar heating destabilize the atmosphere. Models are also hinting at slightly enhanced 500 mb winds with 0 to 6 km wind shear values in the 15-25 kts range. This is just enough shear to get longer lived storms with stronger updrafts. Because of this some storms tomorrow could be severe with strong winds and hail a possibility. Enhanced rainfall rates will also be a threat leading to a threat for flash flooding as well. Expect storms to initiate east of Tucson with coverage increasing westward along outflows through the afternoon and evening. For the rest of the week the high slowly meanders westward into eastern Colorado and the southern Great Plains. This keeps Arizona in favorable southeast flow leading to continued daily storm activity. Soil moisture content is high for most of the area, so flash flooding will continue to be a concern. Deterministic models show a couple weak troughs moving around the southern periphery of the high, which could lead to some nighttime convection or enhanced daytime storms depending on when they move through. Temperatures over the next 7 days will continue to be around normal. && .AVIATION...Valid through 10/00Z. Expect SCT-BKN clouds at 7k-10k ft AGL, with the clouds slowing diminishing aft 09/06Z. SCTD SHRA/TSRA primarily between 08/18Z and 09/05Z then again Tuesday afternoon. CIGS may briefly lower to 4k-6k ft AGL with the TSRA, along with mountain obscurations and wind gusts to 40+ kts. Otherwise, SFC wind will generally be less than 12 kts, favoring a NWLY/NLY direction during the afternoon hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon period is expected to continue through the coming week, with daily rounds of scattered showers and thunderstorms. The typical threats of strong gusty winds and heavy rainfall remain, as well as the potential for precipitation outside the normal afternoon/evening cycles. Wind trends are otherwise light following a diurnal pattern. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 8, 1:53 PM MST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
153 PM MST Mon Aug 8 2022
AZZ501-502-082145-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
153 PM MST Mon Aug 8 2022
...A strong thunderstorm will impact portions of northwestern Pima
and southwestern Pinal Counties through 245 PM MST...
At 152 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Hickiwan, or 14 miles east of Ajo, moving southwest at
15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ajo, Hickiwan, Organ Pipe Cactus National Monument, Why, Charco 27,
Ventana, Gunsight and Vaya Chin.
This includes the following highways...
Route 85 between mile markers 33 and 63.
Route 86 between mile markers 53 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3251 11221 3255 11220 3243 11211 3210 11282
3250 11294
TIME...MOT...LOC 2052Z 066DEG 12KT 3234 11263
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Aug 8, 2:20 PM MST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST Mon Aug 8 2022
AZZ503-507-513-082200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
220 PM MST Mon Aug 8 2022
...A strong thunderstorm will impact portions of southeastern Pima
and northeastern Santa Cruz Counties through 300 PM MST...
At 220 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 20 miles northeast of Nogales, moving northwest at 10
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Patagonia, Sonoita and Elgin.
This includes the following highways...
Route 82 between mile markers 18 and 33.
Route 83 between mile markers 19 and 27, and between mile markers 30
and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3159 11053 3146 11069 3164 11097 3179 11075
TIME...MOT...LOC 2120Z 147DEG 9KT 3157 11069
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Aug 8, 2:48 PM MST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
248 PM MST Mon Aug 8 2022
AZZ501-502-082230-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
248 PM MST Mon Aug 8 2022
...A strong thunderstorm will impact portions of northwestern Pima
and southwestern Pinal Counties through 330 PM MST...
At 247 PM MST, Doppler radar was tracking a strong thunderstorm near
Ajo, moving northwest at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ajo, Hickiwan, Why, Charco 27, Ventana, Gunsight and Vaya Chin.
This includes the following highways...
Route 85 between mile markers 33 and 59.
Route 86 between mile markers 53 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3250 11299 3251 11221 3252 11220 3252 11213
3233 11215 3217 11274 3229 11307
TIME...MOT...LOC 2147Z 123DEG 14KT 3231 11285
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Aug 8, 5:26 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
526 PM MST Mon Aug 8 2022
AZZ507-508-513-090115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
526 PM MST Mon Aug 8 2022
...A strong thunderstorm will impact portions of southwestern Cochise
County through 615 PM MST...
At 526 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Tombstone, or 12 miles north of Bisbee, moving
northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tombstone.
This includes the following highways...
Route 80 between mile markers 319 and 333.
Route 90 between mile markers 335 and 336.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3157 10985 3150 11002 3166 11017 3176 10994
TIME...MOT...LOC 0026Z 149DEG 9KT 3158 10998
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:26 PM MST | Special Weather Statement | TWC | Cochise | 49 min |
| Aug 8, 5:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Aug 8, 6:04 PM MST | Areal Flood Advisory | TWC | Cochise | 116 min |
| Aug 8, 6:10 PM MST | Areal Flood Advisory | TWC | Cochise | 4 hr |
| Aug 8, 6:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Aug 8, 7:22 PM MST | Areal Flood Advisory | TWC | Cochise | 78 min |
| Aug 8, 7:55 PM MST | Special Weather Statement | TWC | 50 min | |
| Aug 8, 8:21 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Aug 8, 9:39 PM MST | Special Weather Statement | TWC | 51 min | |
| Aug 8, 9:46 PM MST | Areal Flood Advisory | TWC | Cochise | 119 min |
| Aug 8, 9:49 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 8, 9:52 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Aug 8, 10:13 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Aug 8, 10:22 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Aug 8, 10:30 PM MST | Areal Flood Warning | TWC | Pima | 3 hr |
| Aug 8, 10:58 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 9, 9:59 AM MST | Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 18 hr |
| Aug 9, 12:58 PM MST | Special Weather Statement | TWC | Pima | 47 min |
| Aug 9, 1:01 PM MST | Special Weather Statement | TWC | Santa Cruz | 29 min |
| Aug 9, 1:07 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 9, 1:32 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 9, 1:51 PM MST | Flash Flood Warning | TWC | Santa Cruz | 92 min |
| Aug 9, 1:52 PM MST | Special Weather Statement | TWC | Santa Cruz | 23 min |
| Aug 9, 1:56 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Aug 9, 2:26 PM MST | Special Weather Statement | TWC | Pima | 34 min |
| Aug 9, 2:30 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 9, 2:57 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 9, 3:28 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 9, 3:33 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 42 min |
| Aug 9, 3:45 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 9, 4:54 PM MST | Special Weather Statement | TWC | Cochise | 51 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.